Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2005, 9:58 PM MDT for Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2005, 9:58 PM MDT (03:58 UTC)
- Expired
- Jul 8, 2005, 10:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 090357 SVRMAF NMC025-090445- /O.NEW.KMAF.SV.W.0262.050709T0358Z-050709T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 958 PM MDT FRI JUL 8 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1045 PM MDT * AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF JAL...OR 23 MILES NORTHWEST OF KERMIT...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... JAL... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3226 10307 3226 10347 3201 10347 3201 10307 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:48 PM MDT, 9 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 12:48 PM MDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT FRI JUL 8 2005 .SHORT TERM... THE DOMINANT FEATURE CONTINUES TO BE THE UPPER LEVEL RIDGE ACROSS THE WESTERN U.S WHICH SO FAR HAS ACTED TO SUPPRESS MOST CLOUD DEVELOPMENT. HOWEVER... THE COMBINATION OF DAYTIME HEATING... OROGRAPHIC LIFT... AND INSTABILITY WILL LEAD TO THE POSSIBILITY OF AFTERNOON/EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. SPC HAS A SLIGHT RISK FOR SOUTHEASTERN NEW MEXICO PLAINS... PERMIAN BASIN... AND TRANS PECOS REGIONS. WILL HIGHLIGHT POSSIBILITY FOR SEVERE WEATHER IN THE HWO. HAVE HIGHEST POPS WEST WITH LOW POPS EAST. TOMORROW MORNING A SOUTHEAST WIND AND INCREASING MOISTURE MAY RESULT IN STRATUS MOVING INTO THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN WHICH WOULD HELP KEEP OVERNIGHT LOWS HIGHER. .LONG TERM... BIGGEST FORECAST CHALLENGE THROUGH THE WEEKEND WILL BE NAILING DOWN THE TIMING AND LOCATION OF BEST PRECIPITATION CHANCES. THIS MORNING...AN UPPER LEVEL HIGH REMAINED OVER NEW MEXICO. SEVERAL MINOR DISTURBANCES WERE EVIDENT IN WATER VAPOR IMAGERY ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THESE DISTUBANCES ARE PROGGED TO ROTATE INTO SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS THROUGH MONDAY. BASED ON GENERAL AGREEMENT AMONG MODELS REGARDING TRACK OF THESE DISTURBANCES...WILL BE ADJUSTING POPS UPWARD OVER EASTERN PORTIONS OF THE AREA THROUGH THE WEEKEND. BY TUESDAY...UPPER RIDGE WILL MOVE NORTHWEST INTO FOUR CORNERS AREA ALLOWING DISTURBANCES TO TRACK MORE OVER THE NORTHWESTERN PARTS OF THE FORECAST AREA. MORE TRANQUEL WEATHER IS EXPECTED TO DEVELOP THROUGH THE REST OF THE WEEK AS UPPER FLOW BECOMES MORE EASTERLY. SCATTERED ACTIVITY IN THE MOUNTAINS OF SOUTHWEST TEXAS SHOULD CONTINUE EACH AFTERNOON AND EVENING UNDER INFLUENCE OF GENERALLY EAST TO SOUTHEAST UPSLOPE LOW LEVEL FLOW. TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND... THOUGH RETREAT OF UPPER HIGH AND DEVELOPMENT OF EASTERLY FLOW ALOFT WILL FAVOR SEASONAL TEMPERATURES NEXT WEEK. HUNDREDS WILL BE CONFINED TO MAINLY THE PECOS AND RIO GRANDE RIVER VALLEYS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 95 72 95 / 10 20 30 30 CARLSBAD NM 70 99 70 96 / 30 30 30 20 DRYDEN TX 75 97 74 99 / 10 20 20 20 FORT STOCKTON TX 73 97 72 95 / 20 30 30 20 GUADALUPE PASS TX 66 95 68 90 / 30 30 30 30 HOBBS NM 69 98 70 96 / 30 30 30 20 MARFA TX 62 91 61 92 / 30 40 30 30 MIDLAND INTL AIRPORT TX 71 96 73 95 / 10 30 30 30 ODESSA TX 72 97 73 97 / 20 30 30 30 WINK TX 73 102 74 101 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 72/05
Hazardous weather outlook, Jul 8, 1:01 PM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT FRI JUL 8 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091901- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 201 PM CDT FRI JUL 8 2005 (101 PM MDT FRI JUL 8 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE PROBABILITY DECREASING EASTWARD. STORMS THAT DEVELOP MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND EAST OF A CARLSBAD TO ALPINE LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 8, 8:45 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT FRI JUL 8 2005 NMZ033-034-090345- CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM- 845 PM MDT FRI JUL 8 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND SOUTHERN LEA COUNTY. AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM 10 MILES NORTH OF HOBBS TO 10 MILES SOUTHEAST OF HALFWAY...AND MOVING SLOWLY SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR...AND POSSIBLY SMALL HAIL. IF THUNDERSTORMS APPROACH YOUR AREA...TAKE COVER. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| Jul 9, 3:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.